Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 228, NWS Louisville, KY

September 17, 2002Clinton County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 17, 2002, 7:02 PM CDT for Clinton County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2002, 7:02 PM CDT (00:02 UTC)
Expired
Sep 17, 2002, 7:40 PM CDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Clinton County, KY

The radar

The Nashville radar (KOHX), 138 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS53 KLMK 180002
SVRSDF
KYC053-180040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
700 PM CDT TUE SEP 17 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 740 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ALBANY...OR ABOUT 46 MILES
  SOUTHWEST OF SOMERSET...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBANY...STATIC AROUND 710 PM CDT
  CUMBERLAND CITY AROUND 725 PM CDT

HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS 
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:45 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 17, 1:45 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT TUE SEP 17 2002

SHOWERS ARE MAKING SLOW PROGRESS ACROSS THE COUNTY FORECAST AREA
THIS AFTERNOON AND THIS PRECIPITATION WILL BE THE MAIN CONCERN FOR
THE FIRST PART OF THE FORECAST PACKAGE.

THE BEST DYNAMICS WITH THE UPPER LEVEL TROF MOVING THROUGH THE MID
MISSISSIPPI VALLEY WILL SHIFT TO CENTRAL ILLINOIS THIS EVENING. WE
EXPECT THE RAIN ACROSS KENTUCKY TO CONTINUE TO MOVE NORTHEAST BUT
SHOULD DIMINISH SOME AS THE EVENING PROGRESSES. WE WILL ADJUST POPS
ACROSS THE CFA TO CORRESPOND TO CURRENT AND EXPECTED CONDITIONS FOR
THE FIRST 6 HOURS.

DRIER AIR MOVES INTO THE LOWER OHIO VALLEY WEDNESDAY AND SHOULD
PRECLUDE THUNDERSTORM DEVELOPMENT.

WE WILL MENTION AFTERNOON THUNDERSTORMS THURSDAY ACROSS THE CFA IN
THE WARM SECTOR AHEAD OF A DEVELOP TROF OVER THE CENTRAL PORTION OF
THE UNITED STATES. THE MODELS CONTINUE TO SLOW THE TIMING OF THIS
SYSTEM AND AT THE PRESENT TIME WE EXPECT A FRONT TO ENTER CENTRAL
KENTUCKY MID DAY FRIDAY.

TEMPERATURES WILL BE TRICKY THE NEXT FEW DAYS. WE EXPECT EXTENSIVE
CLOUD COVER TO HOLD TEMPERATURES IN THE LOWER 80S WEDNESDAY.
READINGS WILL WARM INTO THE MID AND UPPER 80S THURSDAY WITH A BRISK
SOUTHWEST FLOW AND MORE SUNSHINE.

.SDF...NONE.

JA

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.